Statin-Associated Myopathy

Posted by Sara Fazio • March 9th, 2012

In the latest Case Record of the Massachusetts General Hospital, a 79-year-old man was admitted to the hospital because of pain and weakness in the legs. He had multiple chronic medical problems and took numerous medications, with no recent changes. Examination revealed leg weakness and decreased reflexes. Videos showing needle-electrode examinations of resting and contracting muscles are available at NEJM.org.

Myalgias are reported by 10 to 20% of patients who take statins, but the incidence of severe myotoxicity (a creatine kinase level exceeding 10 times the upper limit of the normal level, associated with muscle symptoms leading to hospitalization) is estimated at 0.1 to 1.0%, or 0.4 to 1.1 per 10,000 patient-years.

Clinical Pearls

How does one differentiate a neuropathy from a myopathy on physical exam?

Although important exceptions exist, weakness that is predominantly proximal is usually indicative of a myopathic disorder, and weakness that is predominantly distal indicates a neuropathic condition. Segmental weakness involving selected myotomes in a multifocal distribution may implicate a motor neuropathy (disorder of the anterior horn cell). Task-specific fatigable weakness raises suspicion of a disorder of neuromuscular transmission. The sensory examination also provides important evidence. Results of sensory testing are commonly abnormal in patients with neuropathies and normal in patients with myopathic conditions. Reflexes are usually diminished or absent in generalized neuropathies, sometimes out of proportion to the degree of weakness. Alternatively, reflexes are  relatively preserved in myopathies, unless the condition is quite advanced.

What are the risk factors for development of a statin-associated myopathy?

Risk factors for the development of a statin-associated myopathy include concurrent medications (e.g., fibrates and calcium-channel blockers), older age, hypothyroidism, hepatic dysfunction, and a high body-mass index. The risk of a statin-induced myopathy is dose-dependent, and the risk among patients who receive high-dose therapy is higher by a factor of 10 than the risk among patients who receive more moderate doses; simvastatin may be particularly notorious in this regard.

Morning Report Questions

Q: Which medications when used concurrently with a statin are most likely to increase statin levels and thus increase the risk of a statin-associated myopathy?

A: Any concurrent medication that can increase the plasma level of a statin by modifying its bioavailability can theoretically promote muscle injury. Drugs that compete with the cytochrome P-450 system could potentially augment statin myotoxicity. Simvastatin is metabolized by the CYP3A4 isoenzyme. A case series reported an increased risk of myopathy with the combination of simvastatin and other CYP3A4 inhibitors. For example, amlodipine, doxazosin, and finasteride all use this pathway and thus render patients vulnerable to the myotoxic effects of simvastatin. Gemfibrozil poses an additional problem, since it may interfere with the hepatic uptake of simvastatin through inhibition of the organic anion-transporting polypeptide system, and boost plasma levels of the statin. Gemfibrozil also inhibits CYP2C8, another isoenzyme used by simvastatin. Concurrent therapy with statins and gemfibrozil has been associated with an increased risk of myopathy; in one study, the average incidence of rhabdomyolysis per 10,000 patient-years increased from 0.49 to 18.73.

Q: What are the characteristics of an immune- mediated necrotizing myopathy due to statin use?

A: During statin use, an immune-mediated necrotizing myopathy can evolve, in which elevated creatine kinase levels and proximal muscle weakness persist or progress, despite discontinuation of the statin. In one study, muscle-biopsy specimens from such patients showed muscle necrosis but not inflammation, and the patients responded to intensive immunosuppressive therapy, favoring an immune-mediated mechanism triggered by statins. Recently, autoantibodies against HMG-CoA reductase have been described in such patients; these autoantibodies were not found in asymptomatic statin users or in patients with statin-associated myalgias. If subsequent studies show a favorable sensitivity and specificity, testing for these antibodies may ultimately differentiate between patients who will improve after discontinuation of the statin and those who will need immunomodulatory therapies.

Leave a Reply

Please note: Comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.

Submitting a comment indicates you have read and agreed to the Terms and Conditions.